Minnesota, 2003

Hail in Minnesota, August 18, 2003

August 18, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 1:55 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 1:55 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
255 PM CDT MON AUG 18 2003

...CONVECTIVE CHCS ARE THE PRIMARY CONCERN THROUGH THE SHORT TERM...

SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED MAIN BRANCH
OF THE POLAR JET ACROSS CNTRL CANADA. CUT-OFF UPPER LOW ASSOCIATED
WITH H3 50 KT JET SEGMENT WAS LOCATED OVR WY. A COUPLE OF SHRTWVS
WERE SEEN AT H5 ROTATING AROUND UPPER LO WITH FIRST OF THESE OVR WRN
SD...AND NEXT UPSTREAM WV OVR WRN CO. CLOSED H85 LO WAS OVR CNTRL SD
WITH TROF EXTNDD S THROUGH WRN KS. 19Z SUBJECTIVE MSAS ANAL
INDICATED SFC LO OVR S-CNTRL ND WITH SFC TROF FM CNTRL SD SWD INTO
CNTRL NEB. AREA 88-DS/SAT TRENDS INDICATED TRW DVLPING ALONG SFC
TROF.

FORECAST...DIFFICULT TO TIME CHCS FOR TRW OVR NEXT 48 HRS. AFTERNOON
HEATING HAS ALLOWED FOR ATMO ALONG TROF TO BECOME MODERATELY
UNSTABLE WITH SBCAPE AROUND 1500 J/KG...AND WITH CONVERGENCE ALONG
TROF TRW WL CONT TO DVLP...MAINLY OVR NEB INTO FAR SE SD THRU THE
EVENING HOURS. WW 868 IN EFFECT UNTIL 00Z FOR FAR SRN CWA FOR AN ISO
SVR STORM...BUT NOT EXPECTING WIDESPREAD SVR TONIGHT. ACTIVITY IS
DIURNALLY DRIVEN AND WLD EXPECT A WEAKENING TREND BY LATE EVENING.
ETA/GFS PROG 30-40 KT LO LVL JET FM KS INTO SRN NEB WITH SOME MASS
CONVERGENCE EXTNDD NE INTO CNTRL/ERN CWA. WL CONT SLC CHC POPS FOR
AFTER MIDNIGHT FOR ANY REDEVELOPMENT. MAIN UPPER LEVEL SYSTEM SHLD
BEGIN TO HEAD IN OUR DIRECTION ON TUES AFTERNOON. CURRENT SFC TROF
WL DISSIPATE AND REFORM TO THE WEST WITH NEW HEIGHT FALLS ENTERING
THE PLAINS. AS UPPER LEVEL FORCING AND SFC CONVERGENCE INCREASES
TUES AFTERNOON...TRW SHLD DEVELP FM NEB NE INTO ERN SD. THETA-E
DIFFS INCREASE TO AROUND 20 K BE TUES AFTERNOON AND MID LVL TMPS
COOL...SO AN ISO SVR STORM IS AGAIN POSSIBLE...ESPECIALLY S OF I-90.
AS LO LVL JET KICKS IN TUES NIGHT...SHLD SEE AN LINEAR MCS DVLP AND
MV ACRS CWA. WL CARRY LIKELY POPS IN THE SRN CWA FOR THIS. ETA SEEMS
WEAK WITH FORCING WITH UPPER LO AND WL SIDE MORE WITH THE GFS. WITH
THE TROPICAL NATURE OF THE CONVECTION...CLD EVEN SEE SOME HEAVY RAIN
IN THE S TUES NIGHT. SFC TROF THEN TAKES IT TIME MOVING THRU CWA ON
WED AND WL CONT THE CHC POPS IN THE CNTR/ERN CWA FOR AFTERNOON TRW.
UPPER LO THEN EXPECTED TO OPEN UP AND LIFT TO THE NE AS STRNG SHRTWV
DIVES SE IN NW FLOW AND CLEANS CWA OUT WED NIGHT. WENT DRY FOR THE
PERIOD THURS-MON.

.FSD...NONE

BOUSTEAD
Hazardous weather outlook, Aug 18, 1:47 PM CST, 4 hours 38 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEAST NEBRASKA.
THESE STORMS WILL MOVE NORTHEAST INTO PARTS OF NORTHWEST
IOWA...AND FAR SOUTHEAST SOUTH DAKOTA LATE THIS AFTERNOON AND
EARLY EVENING. A COUPLE OF THESE STORMS COULD BE SEVERE THROUGH
THE EARLY EVENING. ELSEWHERE...A SLIGHT CHANCE OF THUNDERSTORMS
EXISTS THROUGH EARLY EVENING IN THE JAMES VALLEY AND LOWER BRULE
AREAS...EASTWARD ALONG THE I 90 CORRIDOR INTO SOUTHWEST MINNESOTA
AND THE IOWA GREAT LAKES AREA. THESE STORMS SHOULD BE BELOW
SEVERE LIMITS.

OVERNIGHT A CHANCE OF THUNDERSTORMS COULD OCCUR...MAINLY EAST OF
THE JAMES VALLEY. THIS COULD HAPPEN IF ANOTHER THUNDERSTORM
COMPLEX DEVELOPS LATE EVENING IN CENTRAL NEBRASKA AND MOVES
NORTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA TUESDAY
AFTERNOON AND EVENING...AND CONTINUE THROUGH TUESDAY NIGHT. THERE
IS A RISK THAT A FEW STORMS COULD BE SEVERE. THE RISK OF SEVERE
THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY...MAINLY IN SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN EXTREME SOUTHEAST
SOUTH DAKOTA...PARTS OF NORTHWEST IOWA AROUND SIOUX CITY...AND FAR
NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 18, 5:41 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0617 PM    SIOUX CITY                IA   1 INCH HAIL
08/18/03   WOODBURY                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 PM    2 S HINTON                IA   .75 INCH HAIL
08/18/03   PLYMOUTH                       REPORTED BY COOPERATIVE
                                          OBSERVER.

The radar

The Sioux Falls radar (KFSD), 98 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
August 18, 6:25 PM CST
Where
Jackson County, 9 mi SW of Spafford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.517, -95.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337873.